Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Dodge City, KS

June 13, 2003Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2003, 7:11 PM CDT for Stanton County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 7:11 PM CDT (00:11 UTC)
Expired
Jun 13, 2003, 7:45 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 140010
SVRDDC
KSC189-140100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN SOUTHWEST KANSAS

* UNTIL 800 PM CDT

* AT 710 PM CDT...5 MILES NORTHWEST OF HUGOTON...MOVING SOUTH AT 10
  MPH.

* SOME LOCATIONS AFFECTED
  HUGOTON AT 720 PM CDT
  FETERITA AT 735 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY HEAVY RAINS FLOOD
ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3725 10154 3702 10154 3702 10113 3738 10111
          3738 10154

$$

BERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT FRI JUN 13 2003

DAYS 1-2...

FOR ONCE IN THE PAST 3 DAYS, DO NOT THINK SEVERE POTENTIAL EXISTS
OVERNIGHT. HOWEVER, HEAVY RAINFALL IS A POSSIBILITY TONIGHT.

LOOKING AT THE ACTIVE WEATHER AND COVERAGE OF CONVECTION OVER THE
ROCKIES EARLY TODAY, AND EVIDENT SHORT WAVE MIGRATING EAST
THROUGH THE NORTHERN NEW MEXICO, THERE WILL BE PLENTY OF MOISTURE AT
MID LEVELS AND LOWER TO TAP ONCE UPPER WAVE ARRIVES. PLAN ON THE
WESTERN PART OF CWA TO RECEIVE NUMEROUS THUNDERSTORMS BETWEEN 04Z-
12Z. WITH SLOW MOVERS DUE TO WEAK UPPER FLOW, AND POSSIBLE TRAINING
EFFECT, SOME LOCATIONS COULD SEE 1.25-1.50 INCHES OF RAIN EASILY.
WILL GO WITH HEAVY RAINFALL WORDING CORRESPONDING TO MY LIKELY POPS
AREA. DUE TO PROLONGED DROUGHT CONDITIONS HOWEVER, WILL NOT GO WITH
ANY KIND OF FLOOD/FLASH FLOOD WATCH. ALL RAINFALL OF LATE HAS BEEN
EAGERLY SUCKED UP BY THE PARCHED GROUND.

THE MODELS ALL ARE POINTING TOWARD THE WESTERN 1/3RD OF DDC CWA
STAYING UNDER THE INFLUENCE OF MOIST UPSLOPE FLOW AND MID/UPPER
INSTABILITY THROUGH AT LEAST 16/00Z. FOR TONIGHT, PLAN ON 70
LIKELY POPS WEST, 40 POPS CENTRAL AND 20 EAST TONIGHT. THEN FOR
SATURDAY, WILL LOWER WEST TO 40/50, CENTRAL STAY WITH 30/40, AND
STAY WITH 20 POPS EAST. THERE WILL CERTAINLY BE A FEW BREAKS IN
CONVECTION, BUT THE CLOUDS AND BROAD UPLIFT WILL KEEP LIGHT RAIN
FALLING IN SOME AREAS.

DID NOT CHANCE TEMPS TOO MUCH FROM GOING FORECAST WITH MID/UPR 50S
NORTH AND LOW/MID 60S SOUTHEAST FOR LOWS. HIGHS SHOULD TOP OUT
LATE IN THE DAY IN THE LOWER TO MID 80S. BUMPED TEMPS UP 1-3
DEGREES ON SUNDAY TO MESH BETTER WITH SURROUNDING WFOS.

DAYS 3-7...

LOW MOMENTUM BLOCKY REGIME SHOULD CONTINUE OVER THE UNITED STATES
WITH AMPLIFICATION OF UPPER LEVEL LOW PRESSURE OVER THE SOUTHERN
PLAINS THROUGH THE FIRST PART OF NEXT WEEK. HEIGHTS WILL BEGIN TO
RISE OVER THE CENTRAL PLAINS BY SUNDAY, AND THE ALMOST DAILY
THUNDERSTORM CLUSTERS SHOULD COME TO A TEMPORARY END. MINOR WAVES
RIPPLING THROUGH THE RIDGE AND CONTINUED UNCAPPED AND UNSTABLE AIR
OVER SOUTHWESTERN KANSAS COULD RESULT IN SCATTERED THUNDERSTORMS ON
ALMOST ANY DAY IN THE EXTENDED PERIOD. MONDAY AND WEDNESDAY APPEAR
TO BE THE DAYS WITH THE LEAST CHANCE FOR MUCH IN THE WAY OF
THUNDERSTORMS, AND THE EXTENDED PACKAGE WILL REFLECT THAT TREND.
RETROGRESSION OF THE RIDGE AND INCREASING UPPER LEVEL NORTHWEST FLOW
THURSDAY AND FRIDAY SHOULD PROVIDE A FAVORABLE ENVIRONMENT FOR
THUNDERSTORMS TO FORM IN THE HIGHER TERRAIN AND RIPPLE DOWN THE MID
LEVEL BAROCLINIC ZONE ACROSS WESTERN KANSAS ESPECIALLY DURING THE
NIGHTTIME HOURS. TEMPERATURES WILL BE SEASONABLY WARM THROUGH THE
WEEK, AND GUIDANCE LOOKS REASONABLE.

ANOTHER FAIRLY STRONG (FOR THIS TIME OF THE YEAR) BAROCLINIC ZONE
SHOULD RIPPLE ACROSS KANSAS ABOUT 21 JUNE WITH SOMEWHAT COOLER
TEMPERATURES THROUGH THE 8 TO 10 DAY PERIOD.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 63 82 58 83 / 40 30 20 20
GCK 62 81 56 82 / 70 40 30 00
EHA 63 82 58 83 / 70 50 30 20
LBL 64 82 57 83 / 70 50 30 20
HYS 64 80 59 82 / 40 40 20 00
P28 67 84 61 83 / 20 20 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/01
Hazardous weather outlook, Jun 13, 11:17 AM CDT, 7 hours 54 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS STABILIZED SOMEWHAT DURING THE PAST 24
HOURS OVER SOUTHWESTERN KANSAS, REDUCING THE RISK OF SEVERE
WEATHER. NONETHELESS, SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH TONIGHT, BUT THE STORMS ARE NOT EXPECTED TO BE
SEVERE. HOWEVER, HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THE
STORMS.

FOR MORE WEATHER INFORMATION, PLEASE VISIT OUR WEBSITE AT:
www.crh.noaa.gov/ddc

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR TONIGHT.
SPOTTERS ARE ENCOURAGED TO CALL RAINFALL AMOUNTS IN TO THE NATIONAL
WEATHER SERVICE, OR THEIR RESPECTIVE COUNTY EMERGENCY MANAGER.

BURKE

In the hours before

Local storm report, Jun 13, 4:38 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    7S HAYNE                  KS   0.75 IN HAIL
06/13/03   SEWARD

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningDDCStevens50 min
Jun 13, 7:35 PM CDTSevere Thunderstorm WarningDDCMorton40 min
Jun 13, 8:03 PM CDTSevere Thunderstorm WarningDDCStevens27 min
Jun 14, 2:25 PM CDTFlash Flood WarningDDCFord3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.